Colorado, 2008

Flash Flooding and Hail in Colorado, July 2, 2008

July 2, 2008 · NWS BOU · 9 events in 4 counties and zones

Severe thunderstorms produced damaging winds, large hail and flash flooding across parts of Larimer, Lincoln, Morgan and Washington Counties. Strong thunderstorm wind gusts to 83 mph were reported in Morgan County, near Brush.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
$30,000
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced damaging winds, large hail and flash flooding across parts of Larimer, Lincoln, Morgan and Washington Counties. Strong thunderstorm wind gusts to 83 mph were reported in Morgan County, near Brush. Several small trees and power lines were downed. The wind downed a power pole during a rodeo, forcing the evacuation of the fairgrounds for the first time in its history. Large hail up to the size of quarters was also observed. Rainfall of 2.61 inches was measured just west of Brush, most of which fell in less than 45 minutes.

In addition, heavy rain caused flash flooding along and south of a line extending from Brush to around Midway, west of Akron. Floodwaters up to 1 foot in depth inundated streets and yards around Brush. Some houses, small businesses, and the hospital in Brush were flooded. Several patients had to be moved to the inner hallways of the building. High water forced the closure of State Highway 34, between Brush and Akron. Heavy rain also caused flash flooding over northern Lincoln County. State Highway 71, north of Limon, was covered in 2 to 3 feet of water; and several county roads were flooded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 2, 2:13 PM MST, 22 minutes earlier.

Area forecast discussion, Jul 2, 2:13 PM MST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
313 PM MDT WED JUL 2 2008

.SHORT TERM...RADAR AND SATELLITE PICTURES ARE SHOWING CONVECTION
DEVELOPING OVER THE FOOTHILLS AND MOUNTAINS.  NOTHING MUCH OUT ON
THE PLAINS YET.  THERE IS A CUMULUS FIELD DENOTING A DECENT
BOUNDARY FROM JUST NORTHEAST OF CHEYENNE...ACROSS NORTHEASTERN WELD
COUNTY TO JUST NORTHEAST OF AKRON.  WATER VAPOR PICTURES INDICATE
SOME SYNOPTIC SCALE ENERGY UPSTREAM MOVING SOUTHEASTWARD DOWN THE
FRONT SIDE OF THE RIDGE AXIS.  SURFACE DEW POINTS ARE IN THE 40S TO
LOWER 50S F OVER THE PLAINS AND LOWER FOOTHILLS.  LOW LEVEL WINDS
ARE MAINLY EAST TO SOUTHEASTERLY OVER THE PLAINS...BUT FAIRLY WEAK
IN SPEED.  MODELS KEEP US IN WEAK WEST-NORTHWESTERLY FLOW OVERNIGHT
AND THURSDAY.  THE QG VERTICAL VELOCITY FIELDS DO SHOW SOME WEAK
UPWARD MOTION FOR THE FORECAST AREA OVERNIGHT INTO THURSDAY...THEN
BENIGN ENERGY FOR THURSDAY AFTERNOON.  THE LOW LEVEL WIND AND
PRESSURE FIELDS HAVE A SURGE AND UPSLOPE BOUNDARY LAYER FLOW FOR THE
PLAINS AND FOOTHILLS THIS EVENING AND TONIGHT.  EAST TO SOUTHEASTERN
FLOW IS INDICATED ON THURSDAY.  FOR MOISTURE...THE NAM HAS PLENTY IN
THE LOWER AND MID LEVEL OVER THE EAST AND FOOTHILLS OVERNIGHT WELL
THROUGH THURSDAY.  THE GFS SHOWS THE STRATUS TOO...BUT NOT TO THE
EXTENT OF THE NAM.  DEW POINT PROGGS HAVE 50S F ALL NIGHT AND ALL OF
THURSDAY FOR THE PLAINS AND LOWER FOOTHILLS.  PRECIPITABLE WATER
VALUES RANGE FROM 0.80 TO 1.40 INCHES OVERNIGHT THROUGH
THURSDAY...HIGHEST TONIGHT.  MODELS SHOW A THETA-E AXIS OVER THE
PLAINS AND FOOTHILLS THIS EVENING...SAGGING SOUTHWESTWARD THROUGH
THE NIGHT.  THE BEST CAPE THIS EVENING...IS OVER THE FOOTHILLS...
ADJACENT PLAINS...AND PALMER RIDGE. IT IS SIMILAR ON THURSDAY.
LAPSE RATES ARE FAIRLY STEEP THIS EVENING...BUT ON THURSDAY THE
EASTERN TWO-THIRDS OF THE PLAINS ARE PRETTY CAPPED.  THE QPF FIELDS
HAVE DECENT MEASURABLE PRECIPITATION OVER THE PLAINS OVERNIGHT
...WITH LESS AMOUNTS FOR LATE DAY THURSDAY.  WITH CURRENT REAL DATA
IN MIND...ALONG WITH THE BOUNDARIES AROUND...THE PROGGED SURGE...AND
THE SYNOPTIC SCALE EXPECTED WILL GO WITH 30%-40%S THIS EVENING...
DECREASING LATE.  ON THURSDAY WILL GO WITH 10%-30%S FOR LATE DAY.
FOR TEMPERATURES...THURSDAYS HIGH ARE 3-7 C COOLER THAN TODAYS.

.LONG TERM...UPPER LEVEL RIDGE WILL MAKE SLOW EWRD PROGRESS ACROSS
THE CNTRL ROCKY MTN REGION THRU THE WEEKEND. CONSEQUENTLY WE/LL SEE
STEADY DRYING AND WARMING EACH DAY WITH NWLY FLOW TRANSITIONING TO
NEAR ZONAL FLOW BY SATURDAY. ALTHO MODELS SHOW A WEAK SHORTWAVE
CLIPPING THE NERN CORNER OF THE STATE LATE ON SUNDAY...ABOUT THE
SAME TIME A WEAK SFC FRONT BACKS INTO THE AREA. FOR THAT REASON WILL
RAISE POPS OUT THAT WAY BY 10 PCT. OTHERWISE STG DAYTIME HEATING
SHOULD MANAGE TO SPARK ISOLD/WDLY SCT T-STORMS EACH AFTERNOON AND
EVENING IN AND NEAR THE MTNS AND OVER THE PALMER DIVIDE. TEMPS ALOFT
WILL WARM 1-2C EACH DAY WITH 700MB NEAR 18C BY SUN EQUATING TO
LOWER/MID 90S ON THE PLAINS.

EARLY NEXT WEEK AS THE UPPER RIDGE AXIS SHIFTS EAST OF THE FRONT
RANGE MODELS SHOW A RESURGENCE OF LOW LEVEL MOISTURE INTO THE AREA
ON S-SELY WINDS UNDERCUTTING THE RIDGE.  LOOK FOR CONVECTION TO
SLOWLY PICK UP AGAIN INITIALLY IN THE HIGH COUNTRY...IN AREAS SOUTH
OF I-70...BUT AS THE WEEK GOES ON SHOULD SEE A GRADUAL INCREASE IN
STORM COVERAGE AREAWIDE. FOR NOW WILL MAKE ONLY MINOR UPWARD
ADJUSTMENTS TO POP GRIDS BEYOND MONDAY. FINALLY EXPECT TO SEE ONLY
MINOR DAILY VARIATIONS IN TEMPERATURES THRU THURSDAY.

&&

.AVIATION...SCATTERED SHOWERS AND THUNDERSTORMS THROUGH ABOUT 04Z.
WINDS GUSTS TO 40 MPH ARE POSSIBLE WITH THE STORMS...ALONG WITH
MEASURABLE RAINFALL.  THERE IS A THREAT OF IFR CEILINGS DEVELOPING
AFTER 09Z TONIGHT...WITH MOIST LOW LEVEL UPSLOPE FLOW DEVELOPING.
VFR SHOULD RETURN BY 17Z THURSDAY.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

RJK/BAKER
Hazardous weather outlook, Jul 2, 9:50 AM MST, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1050 AM MDT WED JUL 02 2008

COZ030>051-031200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1050 AM MDT WED JUL 02 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE MOUNTAINS...
FOOTHILLS...AND THE NORTHEAST CORNER OF THE PLAINS BY EARLY
AFTERNOON.  THE REST OF THE PLAINS WILL SEE SCATTERED TO WIDELY
SCATTERED SHOWERS AND THUNDERSTORMS DEVELOP BY MID AFTERNOON.
MOISTURE AND THE WIND PROFILE ARE BETTER TODAY SO A FEW OF THE
STORMS COULD BE SEVERE OVER THE EASTERN HALF OF THE PLAINS. THE
STORMS COULD PRODUCE WIND GUSTS OVER 60 MPH AND LARGE HAIL.

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH A GOOD
PORTION OF THE EVENING...BEFORE GRADUALLY TAPERING OFF FROM WEST TO
EAST ACROSS THE AREA OVERNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

MOIST UPSLOPE FLOW ON THURSDAY MAY PRODUCE SCATTERED SHOWERS AND
AFTERNOON THUNDERSTORMS. BECAUSE OF RELATIVELY COOL AND STABLE
CONDITIONS ON THE PLAINS...THUNDERSTORMS SHOULD BE CONFINED MAINLY
TO HIGHER AREAS IN AND NEAR THE FOOTHILL AND PALMER DIVIDE. A FEW
OF THESE STORMS WILL BE CAPABLE OF BRIEF HEAVY RAINFALL AND SMALL
HAIL.  ON INDEPENDENCE DAY AND SATURDAY...THE CHANCE FOR
THUNDERSTORMS SHOULD SIGNIFICANTLY DECREASE AS MUCH DRIER AND
WARMER CONDITIONS BENEATH A STRONG HIGH PRESSURE RIDGE SPREAD OVER
THE AREA. FOR SUNDAY THROUGH TUESDAY...THE CHANCE FOR AFTERNOON AND
EVENING THUNDERSTORMS WILL INCREASE AGAIN AS LOW LEVEL MOISTURE
SLOWLY RETURNS TO THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED OVER THE NORTHEAST PLAINS THIS
AFTERNOON.

RJK/BAKER

The radar

The Cheyenne radar (KCYS), 80 km away, was scanning. The volume nearest the first event began at 21:36 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 3 hail, 3 flash flood. Local standard time, as filed.

Thunderstorm Wind, Larimer

When
July 2, 2:35 PM MST
Where
Larimer County, Loveland Arpt
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
40.450, -105.020

Hail, Larimer

When
July 2, 2:49 PM MST to 2:58 PM MST
Where
Larimer County, 6.91 mi N of Glen Haven
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.550, -105.430

Hail, Morgan

When
July 2, 5:35 PM MST
Where
Morgan County, 0.87 mi SE of Dodd
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
40.260, -103.690

Thunderstorm Wind, Morgan

When
July 2, 5:35 PM MST
Where
Morgan County, 0.87 mi SE of Dodd
Measured
72 kt (83 mph) measured gust
Reported by
Storm Chaser
Coordinates
40.260, -103.690

Thunderstorm Wind, Morgan

When
July 2, 5:40 PM MST
Where
Morgan County, 0.87 mi NW of Brush
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.260, -103.630

Hail, Morgan

When
July 2, 6:00 PM MST
Where
Morgan County, 0.87 mi NW of Brush
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
40.260, -103.630

Flash Flood, Morgan

When
July 2, 6:00 PM MST to 8:30 PM MST
Where
Morgan County, 1.26 mi WNW of Brush to 5.28 mi E of Lodi
Cause
Heavy Rain
Property damage
$10,000
Crop damage
$15,000
Reported by
Trained Spotter
Coordinates
40.260, -103.640

Floodwaters, up to one foot in depth, caused extensive flooding in Brush. Streets and yards were flooded, and the high water entered several homes.

Flash Flood, Washington

When
July 2, 6:00 PM MST to 8:30 PM MST
Where
Washington County, 3.82 mi NW of Pinneo to 2.98 mi E of Pinneo
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
40.260, -103.470

Heavy rain forced the closure of State Highway 34.

Flash Flood, Lincoln

When
July 2, 8:00 PM MST to 8:30 PM MST
Where
Lincoln County, 14.01 mi W of Shaw to 15.07 mi N of (Lic)limon Arpt
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$5,000
Reported by
County Official
Coordinates
39.530, -103.590

Heavy rain caused flash flooding near mile marker 213, along State Highway 71. Floodwaters, 2 to 3 feet in depth, covered the highway.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 118947, 118654, 118655, 118659, 118658, 118657, 118665, 118666, 118670.